To describe a case of acute bilateral intraocular hemorrhages occurring after injection of oxygen-ozone (O(2)O(3)) mixture.
Observational case report.
A 45-year-old woman complained about acute bilateral visual loss after intradiscal and periganglionic injection of gas mixture (O(2)O(3)) for lumbar disk herniation. Detailed ophthalmologic examination; magnetic resonance imaging (MRI) of brain and spinal cord; and neodymium:yttrium-aluminum-garnet (Nd:YAG) laser membranotomy in the left eye was performed.
Ophthalmoscopy revealed a premacular hemorrhage involving the left macula. In the right eye multiple, flat, retinal hemorrhages around the optic disk and the posterior pole were observed. The MRI scan for intracranial hemorrhage was unremarkable. Drainage of the left premacular hemorrhage by pulsed Nd:YAG laser was obtained a few weeks later.
Retinal hemorrhages seem to be an uncommon but significant complication of intradiscal O(2)O(3) infiltration, and we suggest that it should be carefully considered when recommending this procedure.